Georgia, 2005

Hail and Damaging Winds in Georgia, May 23, 2005

May 23, 2005 · NWS FFC · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 4:33 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 4:33 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT MON MAY 23 2005

.SHORT TERM...NO CONVECTION ON RADAR YET...BUT HIGH CAPES ALREADY
IN PLACE ACROSS CENTRAL GEORGIA. UPPER LEVEL MCV MOVING SOUTHEAST
ACROSS NORTHERN MS AT THE CURRENT TIME. SHOULD SEE SOME CONVECTIVE
INITIATION ABOUT THE TIME OF THE FORECAST RELEASE TIME. DO NOT
EXPECT MUCH OVER THE NORTH AS DRIER AIR IN PLACE. BY TUESDAY DRIER
AIR SHOULD KEEP ANY CONVECTION FROM FORMING DESPITE ANOTHER SHORT
WAVE ROTATING AROUND THE BACK SIDE OF THE EAST COAST LOW. THE
NORTHEAST WILL SEE SOME CLOUDINESS BUT EXPECT MOST OF THE RAIN TO
REMAIN NORTHEAST OF THE FORECAST AREA. WEDNESDAY WILL CONTINUE DRY
WITH DEW POINTS IN THE 40S ALLOWING TEMPERATURES TO COOL WELL BELOW
NORMAL FOR WEDNESDAY MORNING.

.LONG TERM...THE NORTHEAST LOW CONTINUES BUT WESTERN RIDGE BREAKS
DOWN A LITTLE SO FLOW A LITTLE MORE ZONAL. A WEAK FRONT MOVES
THROUGH THURSDAY SO HAVE MINIMAL POPS OVER THE EXTREME NORTH.
HOWEVER IN GENERAL LITTLE GULF MOISTURE RETURN THROUGH THE
EXTENDED SO TEMPERATURES WILL BE NEAR NORMAL WITH LITTLE OR NO
SIGNIFICANT RAIN.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR AT LEAST THE NEXT 24 HOURS.
A COLD FRONT HAS MOVED TO NEAR ATL AT THIS TIME AND WILL CONTINUE
TO SAG SLOWLY SOUTH THROUGH TUESDAY.  THE REMNANTS OF THE MCV ARE
FALLING APART AND WITH THE LIMITED AVAILABLE MOISTURE...ONLY
SCATTERED MID AND HIGH CLOUDS WILL MOVE OVER NORTH AND CENTRAL
GA THIS EVENING BECOMING CLEAR AFTER MIDNIGHT.  A NORTHWEST FLOW
NEAR 10 KTS WILL PREVAIL TONIGHT INCREASING TO 15 TO 25 KTS ON
TUESDAY AS THE DIURNAL HEATING MIXES DOWN STRONGER WINDS ALOFT.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         61  80  52  77 /  10   0   0  10
ATHENS          61  81  52  78 /  10   0   0  10
GAINESVILLE     59  79  52  76 /  10   0   0  10
ROME            59  81  53  78 /  10   0   0  10
COLUMBUS        65  86  57  82 /  20   0   0  10
MACON           62  86  54  81 /  20   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

26
Hazardous weather outlook, May 23, 6:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT MON MAY 23 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240958-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
745 PM EDT MON MAY 23 2005

.DAY ONE...THIS EVENING.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING MAINLY ACROSS
CENTRAL GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT CONTINUES PUSHING SOUTH ACROSS CENTRAL GEORGIA
THIS EVENING.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS.
LARGE HAIL WILL ALSO BE POSSIBLE ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP WILL
BE SOUTH OF A LINE FROM COLUMBUS TO MACON BETWEEN 8 PM AND MIDNIGHT.

.DISCUSSION...
ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SCATTERED THUNDERSTORMS TO
HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...POSSIBLY REACHING
SEVERE LEVELS.  WITH CAPES NEARING 2500 AND LIFTED INDICES OF MINUS
6...ATMOSPHERIC INSTABILITY WILL ALSO BE SUFFICIENT FOR
THUNDERSTORMS CAPABLE OF PRODUCING HAIL...UP TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE THUNDERSTORM DEVELOPMENT...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  HOWEVER...SPOTTER GROUPS
AND EMERGENCY MANAGEMENT SHOULD MONITOR WEATHER INFORMATION THROUGH
THE EVENING.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

KDF

In the hours before

Special weather statement, May 23, 6:40 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT MON MAY 23 2005

GAZ066-240015-

740 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENT LIGHTNING
IN TROUP COUNTY UNTIL 815 PM EDT...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM ALONG THE ALABAMA...GEORGIA LINE
ACROSS THE NORTHERN END OF WEST POINT LAKE.  THIS STORM WILL MOVE
SOUTHEAST AT 20 MPH AND WILL AFFECT MUCH OF WEST POINT LAKE AND
WESTERN TROUP COUNTY DURING THE NEXT 30 MINUTES.  HAIL TO 1/2 INCH
DIAMETER AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

BOATERS ON WEST POINT LAKE SHOULD SEEK SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, May 23, 7:03 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT MON MAY 23 2005

GAZ079-080-240030-

803 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENCY LIGHTNING
IN NORTHERN TAYLOR AND TALBOT COUNTIES UNTIL 830 PM EDT...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
RAPIDLY DEVELOPING THUNDERSTORMS OVER TALBOT COUNTY...ONE ALONG THE
MERIWETHER...TALBOT COUNTY LINE NEAR WOODLAND...AND ANOTHER IN THE
SOUTHEAST PART OF THE COUNTY BETWEEN TALBOTTON AND
CARSONVILLE...MOVING SOUTHEAST AT 30 MPH.  HAIL TO 1/2 INCH DIAMETER
AND FREQUENCY CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, May 23, 7:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT MON MAY 23 2005

GAZ078-240045-

810 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN HARRIS COUNTY UNTIL 845 PM EDT...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING HAIL TO 1/2
INCH DIAMETER AND FREQUENCY CLOUD-TO-GROUND LIGHTNING NEAR MULBERRY
GROVE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT MUCH OF
CENTRAL AND SOUTHEAST HARRIS COUNTY THROUGH 845 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harris

When
May 23, 7:20 PM EST
Where
Harris County, Cataula
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.650, -84.867

The public reported half-dollar-sized hail.

Thunderstorm Wind, Harris

When
May 23, 7:30 PM EST
Where
Harris County, Ellerslie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.633, -84.800

The public reported that a number of large trees were uprooted by strong thunderstorm winds.

Thunderstorm Wind, Dodge

When
May 23, 8:58 PM EST to 9:18 PM EST
Where
Dodge County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.183, -83.183

The Dodge County News of Eastman reported that a number of trees were blown down across the county by strong thunderstorm winds gusts. One tree fell across Eastman Street in Eastman. Many people in the county lost power during the event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454001, 5454000, 5454002.